Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Having persisting sinusitis and fever. On antibiotics. Fungal sinusitis?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Hi, I have a sinus infection for four days now. The first day I had a fever of 101, so was put on antibiotics. On the fourth day, today, I have been smelling a vinegar smell. What is the reason for this? Could this mean my infection is fungal?
Posted Wed, 18 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 2 hours later

Thanks for the query

Acute sinusitis is characterized by discharge from the nose, headache, post nasal drip, cough and fever. If the sinus is associated with allergy then there will be repeated attacks of the above symptoms along with sneezing and nasal block.

The features of Allergic rhinosinusitis include the above symptoms along with thick fungal debris and mucin which are developed in the sinus cavities. The thick mucin which comes out is almost greenish in color with foul smell emanating from the nose. It is most commonly seen in those individuals suffering from Chronic allergic rhinitis.

With respect to your condition, you would require a thorough examination by a good ENT specialist before terming it as fungal sinusitis. I do feel you are suffering from acute sinusitis which has been ineffectively managed. Zithromax (Azithromycin) is not the drug of choice for sinusitis, penicillin group of drugs are required to manage your problem, and as you are allergic to Penicillin you should be started on Second Generation Cephalosporins.

Apart from the antibiotics you would require a mucolytic, steroid nasal spray, saline nasal spray to clear the mucus from the nose and regular steam inhalation 2-3 times/day.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT Specialist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor